Louisiana, 2022

Tornado and Flash Flooding in Louisiana, August 24 to 26, 2022

August 24 to 26, 2022 · NWS LCH · 7 events in 4 counties and zones

A cold front moved into the region and stalled while a weakness aloft lingered over area. This provided multiple days of rain while soils were already saturated from previous events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved into the region and stalled while a weakness aloft lingered over area. This provided multiple days of rain while soils were already saturated from previous events. Flash flooded resulted from the prolonged rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 24, 5:18 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 5:18 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
618 AM CDT Wed Aug 24 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 215 AM CDT Wed Aug 24 2022

Scattered thunderstorms are redeveloping already this morning.
Radar estimates over the past 4 days from at some locations are 5
to 10", however most locations are 1 to 5" with lesser amounts
near the coast. The ground is generally saturated across a large
portion of the area, especially the northern zones.

A cold front remains stalled to the north with a very moist air
mass in place south of the boundary. PWATs are above the 90th
percentile. With the weak convergence and upper divergence in
place and the high moisture content, high rain chances are
anticipated. While guidance has seemed to somewhat overestimate
coverage, widespread convection is expected. Hi-res guidance is
indicating fairly high rainfall totals over locations that
have received significant amounts over the past few days, plus
they are slightly move focused from Jefferson Co through Rapides.
Opted to expand the FFA farther south for today.

A lull in convection may occur this evening, however another round
of wet weather is expected Thursday as the same pattern remains in
place.

For Friday the weak surface convergence begins to lift northwest,
but the overall pattern will remain in place. More rain.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 215 AM CDT Wed Aug 24 2022

Forecast for this weekend into early next week look to remain on the
wet side with above seasonal pops each day. The reason will be a
relative weakness overhead in the sub-tropical ridge, while
southerly flow continues to bring in abundant Gulf moisture. Even
though there will be no low level surface boundary around to focus
storm development, daytime heating and an active sea breeze should
be enough for a good deal of showers and storms from late morning
into the afternoon.

With the expected extra cloud cover and convection, high
temperatures each day are expected to be a little below climo norms.

07/Rua

&&

.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Wed Aug 24 2022

Showers and storms will continue to produce lower vis and ceilings
through the afternoon. A lull may occur late today, however
additional convection may redevelop late tonight along the coast
and move inland. SW winds will gradually back to SE during the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  74  88  73 /  90  60  80  40
LCH  86  73  86  73 /  90  80  90  60
LFT  85  75  86  75 /  90  70 100  60
BPT  87  74  88  74 /  90  70  80  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>033-041>043.

TX...Flood Watch through this evening for TXZ180-201-215-216-259>262.

GM...None.
&&

SHORT TERM...05
LONG TERM....07
AVIATION...05
Hazardous weather outlook, Aug 24, 2:56 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
356 AM CDT Wed Aug 24 2022

LAZ027>030-TXZ180-201-259>262-250900-
Vernon-Rapides-Avoyelles-Beauregard-Tyler-Hardin-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
356 AM CDT Wed Aug 24 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain may occur today on already saturated soils. Widespread
thunderstorms are expected and some may produce frequent lightning
with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ031>033-041>043-TXZ215-216-250900-
Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis-Acadia-
Jefferson-Orange-
356 AM CDT Wed Aug 24 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain may occur today on already saturated soils. Widespread
thunderstorms are expected and some may produce frequent lightning
with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ044-045-052>055-073-074-250900-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-West Cameron-East Cameron-
356 AM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Tonight.

Widespread thunderstorms are expected and some may produce frequent
lightning with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-250900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
356 AM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and tonight. Stronger storms could produce locally higher
winds and seas, along with occasional cloud to water lightning and
heavy rainfall reducing visibility to less than one mile at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected each day through
the week. Locally higher winds and seas along with occasional to
frequent cloud to water lightning and heavy rainfall can be expected
with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Ft Polk radar (KPOE), 54 km away, was scanning. The volume nearest the first event began at 14:06 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Rapides

When
August 24, 8:06 AM CST to 9:06 AM CST
Where
Rapides County, 1.38 mi S of Pineville to 1.04 mi NE of Willow Glen
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
31.300, -92.433

Heavy rain over southern sections of Alexandria flooded and closed several roads in the city. Multiple cars flooded and at least one home also took water.

Flash Flood, Calcasieu

When
August 24, 9:33 AM CST to 10:33 AM CST
Where
Calcasieu County, 3.51 mi ENE of Perkins to 1.72 mi E of Buhler
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.401, -93.367

Waterways between Dequincy and Westlake overflowed closing some roadways.

Flash Flood, Calcasieu

When
August 24, 10:28 AM CST to 11:28 AM CST
Where
Calcasieu County, 3.38 mi SE of Vincent Lndg to 3.61 mi WNW of (Lch)lk Charles Muni
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.122, -93.284

Heavy rain caused drainage ditches to overflow in southwest Lake Charles. This briefly closed a few roads.

Flash Flood, Cameron

When
August 24, 10:31 AM CST to 11:31 AM CST
Where
Cameron County, 4.2 mi ESE of Grand Lake to 4.48 mi ESE of Grand Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
30.051, -93.213

Heavy rain briefly flooded a few roadways near Grand Lake.

Flash Flood, Lafayette

When
August 25, 7:11 PM CST to 8:11 PM CST
Where
Lafayette County, 3.16 mi SW of Lafayette to 0.48 mi N of Elks
Cause
Heavy Rain
Reported by
Public
Coordinates
30.190, -92.060

Heavy rain flooded numerous streets in Lafayette including Johnson Street and the roads through the ULL campus.

Tornado, Calcasieu

When
August 26, 3:24 PM CST to 3:25 PM CST
Where
Calcasieu County, 2.23 mi ESE of Denge to 1.99 mi ESE of Denge
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Other Federal Agency
Coordinates
30.185, -93.287

A waterspout developed over Prien Lake and drifted to shore. The LCH ATC tower first reported the event.

Flash Flood, Calcasieu

When
August 26, 3:44 PM CST to 4:44 PM CST
Where
Calcasieu County, 1.86 mi NW of Sulphur to 1.67 mi WNW of Houston River
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.247, -93.394

A very high rainfall rate produced street flooding in Westlake and Sulphur. Five to six inches of rain fell in around 1 hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyThe tornado archive for Louisiana, 2022Warnings in Louisiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053326, 1053327, 1053328, 1053329, 1053332, 1053337, 1053333.